What Causes Vicodin Withdrawal Symptoms?All drugs that are opiate-based can become habit forming and cause physical dependence. When Vicodin is taken over a lengthy period of time, you can build up a tolerance to the medication. This means you have to take increasingly larger amounts to achieve the same effect.
Once you develop a dependence on Vicodin, quitting or cutting back suddenly can cause withdrawal symptoms, because you body needs time to adjust and recover.
Who Can Get Vicodin Withdrawal Symptoms?Anyone can experience withdrawal symptoms if they have taken Vicodin of a period of time, usually several weeks or more. Although the symptoms varies with each individual, most people experience some withdrawal discomfort when they attempt to quit or cut down. Even patients who took Vicodin exactly as prescribed for pain while recovering from injury or surgery can experience withdrawal.
Vicodin Withdrawal SymptomsDepending on how much and for how long you have been taking Vicodin, the withdrawal symptoms can range from mile to very severe. Many patients, who used the medication only therapeutically as prescribed, sometimes do not even realize they are experiencing withdrawals. They report they are having flu-like symptoms.
Withdrawal symptoms usually begin six to 30 hours after last use of the drug.
Early Symptoms of Vicodin Withdrawal Include:
Is Vicodin Withdrawal Dangerous?Although withdrawal from Vicodin use can be very uncomfortable, it is not life-threatening. But there are complications that can occur which can be dangerous.
If you vomit and then breath in stomach contents into the lung, aspiration can occur, which can cause lung infection or choking. If you experience vomiting and diarrhea, they can cause dehydration as well as chemical and mineral disturbances in your body.
The biggest danger from detoxing from Vicodin and other pain medication takes place when someone decides to start taking the drug again. Because going through the withdrawal process reduces your tolerance for the drug, if you returned to taking Vicodin at the level you previously took it you can overdose. Most Vicodin overdose deaths happen for people who have recently gone through detox and withdrawal. Overdose can occur even at a much smaller dose that previously taken.
How Are Withdrawals Treated?Don't try to quit using Vicodin on your own after heavy or prolonged use. Get someone to stay with you during the withdrawal to support you and watch out for you during the process.
Even better, contact your helthcare providers and tell them you want to detox from Vicodin. They can recommend one of several regimens used to help with the detoxification process. This can include the use of Clonidine to reduce anxiety, agitation, muscle aches, sweating, runny nose and cramping.
They can also provide you with other medications for vomiting and diarrhea, to make the process less uncomfortable.
How Long Do Withdrawals Last?The length of the withdrawal process and the severity of the symptoms will vary from individual to individual. Most people get through the most uncomfortable symptoms within a few days or a week. If you find that your symptoms last longer than a week, however, you should seek medical attention.
If you find that you cannot quit using Vicodin in spite of all your efforts to stop, you may want to seek a professional treatment program to help you with your dependence.
Many people who have quit using Vicodin find that they need long-term support or treatment following withdrawal to stay off the drug, which can include support groups, pharmaceutical treatment, outpatient counseling, or intensive outpatient and even inpatient treatment programs.
Sources: A.D.A.M. Illustrated Health Encyclopedia. "Opiate withdrawal," April 2009. National Institute on Drug Abuse. "NIDA InfoFacts: Prescription and Over-the-Counter Medications," July 2009.